Alert archive / West Virginia / Flash Flood Warnings in 2002

Flash Flood Warning 10, NWS Pittsburgh, PA

April 19, 2002Marion County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Apr 19, 2002, 11:06 PM EDT for Marion County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 2002, 11:06 PM EDT (03:06 UTC)
Expired
Apr 20, 2002, 2:00 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Marion County, WV

The radar

The Pittsburgh radar (KPBZ), 114 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 3.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2002-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 348 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2002-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
348 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1859 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 200306
FFWPBZ
WVC049-200600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1101 PM EDT FRI APR 19 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MARION COUNTY IN WEST VIRGINIA

* UNTIL 200 AM EDT

* AT 1101 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED 1.5 TO   
  2.5 INCHES OF RAIN HAS FALLEN OVER SOUTHERN PORTIONS OF MARION     
  COUNTY IN THE PAST 3 HOURS. THIS EXTENDED PERIOD OF HEAVY RAIN HAS 
  CAUSED SOME STREAMS AND CREEKS TO REACH OR EXCEED BANKFULL IN      
  SOUTHERN MARION COUNTY. THIS HAS PRODUCED FLOODING OF SMALL        
  ROADS IN THE WORTHINGTON AREA. RAINFALL IS EXPECTED INTO EARLY     
  SATURDAY MORNING...CONTINUING THE THREAT FOR ADDITIONAL FLOODING.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Apr 19, 4:34 PM EDT, 6 hours 32 minutes earlier.

Area forecast discussion, Apr 19, 4:34 PM EDT, 6 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
434 PM EDT FRI APR 19 2002

QUICK UPDATE TO PUT IN WATCH FOR OH AND WV COUNTIES.
FCSTID = 22

.PBZ...
MD...NONE.
OH...SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR
ZONES OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...NONE.
WV...SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR
ZONES WVZ001>004...WVZ012.

RRR

In the hours before

Local storm report, Apr 19, 6:59 PM EDT, 4 hours 7 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
659 PM EDT FRI APR 19 2002

ALSO SEE LSR ISSUED 4 PM.

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    NEW PHILADELPHIA          OH   0.75 INCH HAIL
04/19/02   TUSCARAWAS

0515 PM    GLEN CAMPBELL             PA   WIND DAMAGE
04/19/02   INDIANA                        TREES DOWN.

0550 PM    DELLROY                   OH   0.75 INCH HAIL
04/19/02   CARROLL

0628 PM    SHERRODSVILLE             OH   0.75 INCH HAIL
04/19/02   CARROLL

0628 PM    DELLROY                   OH   0.75 INCH HAIL
04/19/02   CARROLL
Local storm report, Apr 19, 7:51 PM EDT, 3 hours 15 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
751 PM EDT FRI APR 19 2002

ALSO SEE LSR ISSUED 4 PM AND 659 PM.

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    AMSTERDAM                 OH   0.75 INCH HAIL
04/19/02   JEFFERSON

0645 PM    NEW CUMBERLAND            WV   0.75 INCH HAIL
04/19/02   HANCOCK                        AND 1 INCH RAIN IN 45 MINS.

0650 PM    BERKHOLTZ                 OH   0.88 INCH HAIL
04/19/02   JEFFERSON

0650 PM    BERKHOLTZ                 OH   FLOODING
04/19/02   JEFFERSON                      OF SEVERAL ROADWAYS.

0700 PM    PETERSBURG                OH   FLOODING
04/19/02   CARROLL                        SOUTH OF PETERSBURG ON
                                          STATE ROUTE 332.
Local storm report, Apr 19, 8:47 PM EDT, 2 hours 19 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
847 PM EDT FRI APR 19 2002

ALSO SEE LSR ISSUED 4 PM...659 PM...AND 751 PM.

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    BOWERSTOWN                OH   0.75 INCH HAIL
04/19/02   HARRISON

0600 PM    STRASBURG                 OH   0.75 INCH HAIL
04/19/02   TUSCARAWAS                     (REPORTED BY ICE CREAM VENDOR).

0710 PM    HAGAN ADDITION            OH   0.75 INCH HAIL
04/19/02   HARRISON

0804 PM    COUNTY WIDE               OH   WIND DAMAGE
04/19/02   BELMONT                        TREES DOWN COUNTY WIDE.
Local storm report, Apr 19, 9:47 PM EDT, 1 hour 19 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
947 PM EDT FRI APR 19 2002

ALSO SEE LSR ISSUED 4 PM...659...751...AND 847 PM FOR A FULL LIST OF
TODAYS EVENTS.

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0805 PM    GIBSONIA                  PA   0.88 INCH HAIL
04/19/02   ALLEGHENY
Local storm report, Apr 19, 10:48 PM EDT, 18 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1048 PM EDT FRI APR 19 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1040 PM    UNSPECIFIED               OH   FLOODING
04/19/02   COSHOCTON                      OF SEVERAL ROADS BY HEAVY RAIN.

Nearby

Flash Flood Warnings in West Virginia, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.